Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 65, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at May 24, 2018, 10:07 PM CDT for Osborne County, Rooks County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2018, 10:07 PM CDT (03:07 UTC)
- Expired
- May 24, 2018, 10:45 PM CDT
- In force
- 38 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Osborne County, KS, Rooks County, KS
The radar
The Grand Island radar (KUEX), 122 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1427 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2125 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted.
724
WUUS53 KGID 250307
SVRGID
KSC141-163-250345-
/O.NEW.KGID.SV.W.0065.180525T0307Z-180525T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
1007 PM CDT THU MAY 24 2018
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northeastern Rooks County in north central Kansas...
Northwestern Osborne County in north central Kansas...
* Until 1045 PM CDT
* At 1007 PM CDT, a severe thunderstorm was located near Stockton, or
26 miles south of Phillipsburg, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Stockton, Woodston and Alton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3928 9933 3948 9933 3949 9883 3927 9883
TIME...MOT...LOC 0307Z 266DEG 36KT 3938 9922
HAIL...1.00IN
WIND...60MPH
$$
Pfannkuch2 follow-up statements
826 WWUS53 KGID 250324 SVSGID Severe Weather Statement National Weather Service Hastings NE 1024 PM CDT THU MAY 24 2018 KSC141-163-250345- /O.CON.KGID.SV.W.0065.000000T0000Z-180525T0345Z/ Rooks KS-Osborne KS- 1024 PM CDT THU MAY 24 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT FOR EAST CENTRAL ROOKS AND NORTHWESTERN OSBORNE COUNTIES... At 1023 PM CDT, severe thunderstorms were located along a line extending from near Woodston to 7 miles north of Natoma, moving east at 40 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Woodston and Alton. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3928 9917 3948 9916 3949 9883 3927 9883 TIME...MOT...LOC 0323Z 269DEG 33KT 3946 9905 3929 9908 HAIL...0.75IN WIND...60MPH $$ Pfannkuch
262
WWUS53 KGID 250338
SVSGID
Severe Weather Statement
National Weather Service Hastings NE
1038 PM CDT THU MAY 24 2018
KSC141-163-250346-
/O.EXP.KGID.SV.W.0065.000000T0000Z-180525T0345Z/
Rooks KS-Osborne KS-
1038 PM CDT THU MAY 24 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROOKS AND
NORTHWESTERN OSBORNE COUNTIES WILL EXPIRE AT 1045 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore this warning will be allowed to expire. However gusty
winds are still possible with these thunderstorms.
However, a different Severe Thunderstorm Warning still remains in
effect for northern Osborne County until 1115 PM CDT.
LAT...LON 3928 9917 3948 9916 3949 9883 3927 9883
TIME...MOT...LOC 0336Z 266DEG 36KT 3947 9890 3930 9893
$$
PfannkuchWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 7:55 PM CDT, 2 hours 12 minutes earlier.
Area forecast discussion, May 24, 7:55 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion National Weather Service Hastings NE 755 PM CDT Thu May 24 2018 .UPDATE... Issued at 659 PM CDT Thu May 24 2018 Regarding evening-overnight storm chances: Refreshed our Hazardous Weather Outlook (HWOGID) a little bit ago, mainly in an "attempt" to highlight that the primary focus for possible severe storms this evening should be within the southwest quadrant of our coverage area (CWA). Would normally hesitate getting too "cute" trying to pinpoint areal details in this rather uncertain/murky pattern, but now that we are within a few hours of potentially dealing with a few severe storms (primary window of opportunity will be 7PM- midnight), it appears via satellite/radar trends and also very short term models such as the HRRR that our primary shot at severe storms will hinge on whether or not the activity currently blossoming just southwest of our CWA over northwest KS maintains its intensity as it expands/evolves eastward. Like last night, seasonably-weak deep layer shear averaging only 20-25kt will be a limiting factor in more widespread/organized severe storms, but with a corridor of healthy mixed-layer CAPE well into the 1000-2000 J/kg range in place primarily over our western zones for several more hours, at least some marginally-severe multicell storms are possible. Outside roughly the southwest quadrant of our CWA, at least small (20-30 percent) storm chances/PoPs exist for later tonight, but the odds of severe storms appear fairly low. && .SHORT TERM...(This evening through Friday) Issued at 256 PM CDT Thu May 24 2018 Short term is a tough call. Numerical models point toward convection erupting along a dry-line near the Kansas/Colorado border, especially near where a surface low should develop in northwestern Kansas. Convection has already developed along a boundary over the Sandhills, but CIN is tamping down on these cells for the time being this afternoon. If convection develops, it will likely form into an MCS and head east, being supported by an increasing low-level jet this evening, with the best low-level convergence expected to be just southwest of the CWA. I would expect damaging wind gusts and maybe up to golf ball hail to be primary threats. Deep layer shear will be relatively weak, but lapse rates could be at least moderate. There is a shot at some severe weather, especially in north central Kansas where there is a stronger signal near a surface low, but pretty convection may very well pop up just about anywhere as a low-amplitude perturbation moves by tonight and could be severe on the Nebraska side as well. Primary time of focus will be between 6 or 7 pm and midnight. .LONG TERM...(Friday night through Thursday) Issued at 256 PM CDT Thu May 24 2018 The upper ridge will keep the heat on for the foreseeable weekend with highs in the 90s. Still going with a dry forecast with intermittent chances of showers/t-storms creeping back in Monday night as the ridge axis shifts east. Highs for the rest of the forecast will be well into the 80s/90s past the weekend,behind the ridge axis. && .AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Friday) Issued at 659 PM CDT Thu May 24 2018 VFR ceiling/visibility is expected to prevail, with only fairly limited passing mid-high clouds. There will be a LOW chance of thunderstorm activity later this evening-tonight (probably most favored 03-06Z), but with better thunderstorm potential likely to focus 75+ miles south-southwest of both KGRI/KEAR, we cannot even justify a generic "vicinity thunderstorm" (VCTS) at this time in the TAFs. Wind-wise, aside from any possible thunderstorm influences, surface winds are actually expected to be relatively light through the period, with sustained speeds at-or-below 11kt the vast majority of the time. Direction will transition from southerly this evening to generally westerly during the latter half of the period Friday. && .CLIMATE... Issued at 755 PM CDT Thu May 24 2018 ..Warmest final week of May on record at Grand Island/Hastings?.. Although it's obviously not a "sure thing" yet, our latest forecast for May 25-31 indicates that both Grand Island and Hastings (our two primary long-term climate data sites) will experience the overall-hottest last week of May on record! Listed below is the projected May 25-31 average temperature (average of the daily highs/lows) for this year, and the current warmest on record for that week: - Grand Island airport (records date back 122 years to 1896) 1) 2018...76.9 degrees (PROJECTED from current forecast!) 2) 1926...75.9 degrees 1921...75.9 degrees 4) 2014...75.6 degrees 5) 1934...75.3 degrees - Hastings airport (records include 109 years dating to 1907) 1) 2018...77.0 degrees (PROJECTED from current forecast!) 2) 1926...75.1 degrees 3) 2014...74.6 degrees 4) 1913...74.5 degrees 5) 2006...73.7 degrees && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && UPDATE...Pfannkuch SHORT TERM...Heinlein LONG TERM...Heinlein AVIATION...Pfannkuch CLIMATE...Pfannkuch
Hazardous weather outlook, May 24, 8:22 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 822 PM CDT Thu May 24 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 251200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 822 PM CDT Thu May 24 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Overnight. There are at least small chances for thunderstorms within the entire outlook area at some point overnight. Primarily before midnight, there is a Marginal Risk that a few storms could become severe, capable of producing hail to around half dollar size, damaging winds to around 60 MPH, and locally heavy rainfall. The primary threat for possible severe storms should focus near and south of the Nebraska-Kansas state line. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. From Sunday evening through Wednesday, on-and-off thunderstorm chances return to the outlook area .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening, primarily near and south of the Nebraska-Kansas border. && More information may be obtained at the following web page: https://www.weather.gov/hastings Pfannkuch
In the hours before
Special weather statement, May 24, 8:34 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Hastings NE
834 PM CDT THU MAY 24 2018
KSZ005-017-250215-
Rooks KS-Phillips KS-
834 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOKS AND WESTERN
PHILLIPS COUNTIES UNTIL 915 PM CDT...
At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Prairie View to 6 miles east of Edmond to
8 miles southeast of Lenora. Movement was east at 25 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations possibly impacted include...
Logan, Prairie View and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3957 9960 3957 9963 3989 9963 3991 9936
3972 9937 3950 9944 3948 9960
TIME...MOT...LOC 0134Z 254DEG 21KT 3981 9968 3966 9970 3951 9991
PfannkuchLocal storm report, May 24, 9:10 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
910 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM TSTM WND GST 1 W LOGAN 39.66N 99.58W
05/24/2018 M48 MPH PHILLIPS KS MESONET
&&Special weather statement, May 24, 9:29 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Hastings NE
929 PM CDT THU MAY 24 2018
KSZ005-006-017-250315-
Rooks KS-Phillips KS-Smith KS-
929 PM CDT THU MAY 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR ROOKS...SOUTHWESTERN SMITH AND
SOUTHERN PHILLIPS COUNTIES UNTIL 1015 PM CDT...
At 929 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Phillipsburg to 9 miles south of Speed to Bogue
to 6 miles northeast of Ogallah. Movement was east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Phillipsburg, Plainville, Stockton, Logan, Kensington, Palco, Agra,
Kirwin, Woodston, Damar, Zurich, Glade, Athol, Speed, Webster State
Park and Codell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3913 9960 3957 9960 3957 9963 3967 9963
3982 9951 3980 9888 3957 9901 3957 9905
3951 9904 3932 9910 3913 9910
TIME...MOT...LOC 0229Z 274DEG 25KT 3975 9929 3954 9946 3936 9968 3907
9968
PfannkuchLocal storm report, May 24, 9:57 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
957 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 PM HAIL WEBSTER STATE PARK 39.40N 99.45W
05/24/2018 E1.00 INCH ROOKS KS LAW ENFORCEMENT
NICKEL TO QUARTER SIZE HAIL ONGOING AT
WEBSTER STATE PARK.
&&Local storm report, May 24, 10:05 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1005 PM CDT THU MAY 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM TSTM WND GST STOCKTON AIRPORT 39.38N 99.29W
05/24/2018 M51 MPH ROOKS KS AWOS
&&The office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:34 PM CDT | Special Weather Statement | GID | Phillips | 41 min |
| May 24, 8:52 PM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 38 min |
| May 24, 9:29 PM CDT | Special Weather Statement | GID | Phillips, Rooks | 46 min |
| May 24, 9:36 PM CDT | Severe Thunderstorm Warning | GID | Rooks | 39 min |
| May 24, 10:18 PM CDT | Special Weather Statement | GID | Osborne, Smith | 42 min |
| May 24, 10:34 PM CDT | Severe Thunderstorm Warning | GID | Osborne, Smith | 41 min |
| May 24, 10:56 PM CDT | Special Weather Statement | GID | Jewell, Mitchell, Osborne | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.